I'm already a diabetes detective (aren't we all). Now I'm becoming an allergy detective.
My infusion set issues have returned with the stainless steel sets. What's more, I've noticed my reactions to jewellry have gotten worse. My medical ID bracelet is stainless steel and that's been itchy as of late. And the other day I wore earrings for a job interview (I don't usually wear earrings because they get itchy) and within about 30 minutes of putting them in they were really itchy. And my earlobes got itchy again the next day—something that also frequently happens with infusion sets.
Which makes me think I'm allergic to the metal. So I did some research and found this (in an Accu-Chek document, so reputable):
Steel cannulas are made of pure surgical stainless
steel. Stainless steel used in infusion sets can
contain as much as 8-12% nickel. People who experience an allergic reaction to nickel or stainless steel should use caution when trying this type of infusion set. Signs of an allergic reaction include redness, itchiness or mild pain.
I've had all kinds of suggestions from people and have tried some of them. I've tried Skin Tac which definitely causes bad itchiness and irritation, so I stopped using it. I've tried Tegaderm which causes itchiness irritation. I've tried medical tape and Band-Aids (to hold sets down after moving) which cause itchiness and irritation.
So I definitely think I have a problem with the adhesives.
I'm curious if I have problems with the cannula or whether it was maybe the adhesives all along. So I'm going to call Animas tomorrow and see if I can get some samples to try for a couple of weeks. When I used the cannula sets before it definitely seemed to be a reaction confined to the area immediately surround the insertion point and also under my skin, but ... I really don't want to be allergic to the cannula, stainless steel, AND adhesives.
I see an allergist in early April about food allergies (a whole different detective issue) and I plan on asking him if he has any suggestions about all this infusion set stuff. I also might try changing insulin, perhaps to NovoRapid, just to rule that out. My allergies all mesh together so much that insulin could be contributing to it and I wouldn't even know, I'd just chalk it up to food or environmental allergies.
The crazy part is that this is while I'm taking an extra-strength antihistamine. I shudder to think what state I might be in if I wasn't taking any. (I also shudder to think of Spring approaching ... Last year I needed four medications simultaneously to be able to function ...)